Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Tuberculosis

Effect of TB treatment on liver

09/30/2010

Question:

Sir, My wife is suffering from brain TB .MRI has indicated soft tissue 18x15x23 mm with surrounding edema in left peri rolandic parietal lobe .Mri repot suggested Tuberculomas needs to be considered and less likely glioma/astrocytoma..Dr has prescribed rifampcin 450mg, pyrazinamide 1500mg, INH 300mg, benadon 40mg along with Tab celetan 100,Tab felicita OD,TAb Decdak st ,Cap maxgalin50 and Tab Pan40.

I learned that heavy dose of ATT can effect Liver and Kidney. Kindly guide what precautions she should take to save her liver and kidney from these medicines. she is also observing swelling on her face and neck.Whether these are also effects of medicines or something else. dk

Answer:

Yes, anti-TB medications, similar to other medications, can cause side effects. The TB medications primarily effect the liver. Your physician can order blood tests to monitor the kidney and liver functions and adjust the medications as needed.

Decdak (dexamethasone) helps reduce inflammation in the brain and is often used. It can cause swelling and abnormal fat distribution when used for a long time. You should consult your physician regarding the facial and neck swelling because there are several causes besides medication.

The other medications that you have listed (several are pills not commonly prescribed in the United States) may cause additional side effects. It is best to consult your local pharmacist and physician regarding the specific side effects.

For more information:

Go to the Tuberculosis health topic, where you can:

Response by:

Shu-Hua   Wang, MD, MPH&TM Shu-Hua Wang, MD, MPH&TM
Clinical Assistant Professor of Infectious Diseases
Clinical Assistant Professor of The Division of Epidemiology
College of Medicine
The Ohio State University